Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Dodge City, KS

June 4, 2020Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2020, 9:14 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 9:14 PM CDT (02:14 UTC)
Expired
Jun 4, 2020, 9:31 PM CDT
In force
17 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 29 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:30 PM CDTHAIL 0.889 W Jetmore, KSDELAYED REPORT....TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KDDC 050214
SVRDDC
KSC057-083-050300-
/O.NEW.KDDC.SV.W.0068.200605T0214Z-200605T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
914 PM CDT Thu Jun 4 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ford County in southwestern Kansas...
  Western Hodgeman County in southwestern Kansas...

* Until 1000 PM CDT.

* At 914 PM CDT, a severe thunderstorm was located 10 miles east of
  Kalvesta, moving east at 25 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Jetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3785 10017 3810 10023 3815 10023 3824 9982
      3787 9978
TIME...MOT...LOC 0214Z 254DEG 21KT 3801 10010 

HAIL...1.25IN
WIND...70MPH
 
$$

TURNER
1 follow-up statement
031 
WWUS53 KDDC 050231
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
931 PM CDT Thu Jun 4 2020

KSC057-083-050241-
/O.CAN.KDDC.SV.W.0068.000000T0000Z-200605T0300Z/
Ford KS-Hodgeman KS-
931 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD AND WESTERN
HODGEMAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled.

LAT...LON 3785 10017 3810 10023 3815 10023 3824 9982
      3787 9978
TIME...MOT...LOC 0228Z 254DEG 21KT 3804 9998 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:50 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 4, 5:50 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
550 PM CDT Thu Jun 4 2020

...Updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 1206 PM CDT Thu Jun 4 2020

At the time of this discussion a 700 mb shortwave with some
instability has produced some isolated storms between Garden City
and Ulysses. These storms should continue to move east and
gradually diminish through the early afternoon.

Later this afternoon and tonight another shortwave out of eastern
Colorado will move into southwest Kansas and the Oklahoma-Texas
panhandles. Isolated storms are expected to develop along a
dryline around Springfield, Colorado and move eastward into
southwest Kansas. Another area of storms is expected to develop
west of Goodland which may cross into areas north of Garden City
towards sunset this evening. With CAPE values in the 1500-2000
range and steep low level lapse rates...both hail and downburst
winds will be the main threats. Once you get east of highway 283
the storms should fizzle out as the CAP will be much stronger.

For Friday the upper level ridge in the southwest slowly starts
moving towards the central plains...another hot day is expected
with highs nearing 100. A residual boundary is forecast to lift
into southwest Kansas during the day and stall out from Elkhart to
Hays. The 12Z HRRR model is forecasting some afternoon convection
to break out along the boundary...and a few other CAM models are
starting to hint at this as well. With the hot temperatures
reaching the convective temperature shouldn't be a problem so
there is the possibility of more isolated to scattered storms
possible along the boundary in our northern zones.

.LONG TERM...(Friday night through Thursday)
Issued at 146 PM CDT Thu Jun 4 2020

Hot and windy conditions for the the weekend into Monday as the
upper level ridge crosses into the central plains. Expect highs in
the mid-upper 90s with winds 20-35 mph. By Tuesday a trough and a
good push of cooler air moves into Kansas which should drop highs
back into the mid-upper 80s. Storm chances at this point look to
stay mainly from the I-70 corridor on north. This front should
keep much of the tropical storm moisture which is expected to move
into eastern Oklahoma and Kansas by Tuesday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 549 PM CDT Thu Jun 4 2020

A few isolated thunderstorms will be possible around the GCK
terminal this evening. However, VFR conditions will prevail
through tomorrow. Winds will generally be less than 12 knots
through tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  98  70  98 /  20  20  20   0
GCK  63  98  69  98 /  20  20  10   0
EHA  64 101  70  98 /  20   0   0   0
LBL  64 100  69  98 /  20   0   0   0
HYS  66  96  70  98 /  20  20  10   0
P28  68  99  72  98 /  20   0  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 4, 4:23 AM CDT, 16 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
423 AM CDT Thu Jun 4 2020

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
423 AM CDT Thu Jun 4 2020 /323 AM MDT Thu Jun 4 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms will be possible later
this afternoon and evening. Strong to severe thunderstorms will be
possible with quarter size hail and wind gusts to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Temperatures are expected to reach the 100 degree mark on Friday
with the very warm to hot temperatures continuing into the
weekend.

Days 2-7 Hazards
----------------
* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter reports for severe weather may be needed after 4 pm across
parts of central and southwest Kansas.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 4, 8:01 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
801 PM CDT Thu Jun 4 2020

KSZ044-045-063-064-076>078-050145-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Haskell KS-Ness KS-Ford KS-
801 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...CENTRAL
FINNEY...WESTERN NESS...SOUTHEASTERN SCOTT...WESTERN HODGEMAN...
LANE...NORTHERN GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 845 PM
CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorm
outflow winds, moving east at 50 mph.

Wind gusts of 50 to 55 mph are expected.  Areas of blowing dust are
expected. Blowing dust has been reported at Garden City.

Locations impacted include...
Cimarron, Dighton, Pierceville, Ingalls, Ransom, Utica, Alamota,
Charleston, Howell, Beeler, Amy, Arnold, Kalvesta and Shields.

LAT...LON 3864 9987 3770 10019 3772 10085 3865 10059
TIME...MOT...LOC 0100Z 311DEG 15KT 3800 10054

TURNER
Local storm report, Jun 4, 8:28 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             4 ENE ULYSSES           37.60N 101.29W
06/04/2020  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

&&

JF
Special weather statement, Jun 4, 8:39 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
839 PM CDT Thu Jun 4 2020

KSZ063-076>078-086-087-050230-
Gray KS-Seward KS-Finney KS-Meade KS-Haskell KS-Ford KS-
839 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...NORTHEASTERN
SEWARD...SOUTH CENTRAL FINNEY...NORTHWESTERN MEADE...GRAY AND EASTERN
HASKELL COUNTIES UNTIL 930 PM CDT...

At 839 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ingalls to near Tice. Movement was
southeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cimarron, Montezuma, Copeland, Ingalls, Charleston and Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3786 10013 3734 10063 3760 10099 3799 10053
TIME...MOT...LOC 0139Z 309DEG 9KT 3789 10047 3757 10073

TURNER
Local storm report, Jun 4, 8:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 NW RYUS               37.52N 101.15W
06/04/2020  E1.00 INCH       GRANT              KS   PUBLIC

&&

JF
Special weather statement, Jun 4, 9:04 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
904 PM CDT Thu Jun 4 2020

KSZ064-077-078-087-088-050245-
Gray KS-Hodgeman KS-Meade KS-Clark KS-Ford KS-
904 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR FORD...SOUTHEASTERN HODGEMAN...
NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK
COUNTIES UNTIL 945 PM CDT...

At 903 PM CDT, Doppler radar was tracking strong thunderstorm
outflow winds and blowing dust.

Wind gusts of 50 to 55 mph will be possible with this storm. Areas
of blowing dust will reduce visibility.

Locations impacted include...
Dodge City, Spearville, Minneola, Ensign, Bloom, Bellefont, Wright
and Ft. Dodge.

LAT...LON 3743 10041 3791 10009 3793 9960 3741 9990
TIME...MOT...LOC 0203Z 258DEG 15KT 3763 10030

TURNER
Special weather statement, Jun 4, 9:12 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
912 PM CDT Thu Jun 4 2020

KSZ085-086-050300-
Seward KS-Stevens KS-
912 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL COUNTIES UNTIL 1000 PM
CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cave, moving south at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3705 10110 3732 10117 3739 10099 3739 10092
      3716 10074
TIME...MOT...LOC 0212Z 338DEG 19KT 3729 10104

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:25 PM CDTSpecial Weather StatementDDCFinney50 min
Jun 4, 7:39 PM CDTSpecial Weather StatementDDCGrant36 min
Jun 4, 7:52 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny23 min
Jun 4, 8:01 PM CDTSpecial Weather StatementDDCFinney, Gray, Lane44 min
Jun 4, 8:11 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Stevens49 min
Jun 4, 8:21 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell15 min
Jun 4, 8:39 PM CDTSpecial Weather StatementDDCGray, Haskell51 min
Jun 4, 8:45 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman45 min
Jun 4, 8:50 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens20 min
Jun 4, 9:04 PM CDTSpecial Weather StatementDDCFord41 min
Jun 4, 9:08 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens24 min
Jun 4, 9:12 PM CDTSpecial Weather StatementDDCSeward48 min
Jun 4, 9:26 PM CDTSpecial Weather StatementDDCEllis, Trego49 min
Jun 4, 9:48 PM CDTSpecial Weather StatementDDCSeward42 min
Jun 4, 10:06 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.